Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 151, NWS Indianapolis, IN

May 18, 2006Hamilton County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 18, 2006, 12:44 PM EDT for Hamilton County, Indiana. It was in force for 31 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2006, 12:44 PM EDT (16:44 UTC)
Expired
May 18, 2006, 1:15 PM EDT
In force
31 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Hamilton County, IN

The radar

The Indianapolis radar (KIND), 48 km from the middle of the area, began a volume at 16:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 12:45 PM EDTHAIL 0.75Carmel, IN116TH AND HAZELDELL
May 18, 12:50 PM EDTHAIL 12 E Carmel, IN111TH AND ALLISONVILLE
May 18, 12:55 PM EDTHAIL 1Noblesville, IN
May 18, 1:10 PM EDTTSTM WND GST 34Noblesville, IN30 FOOT TREE DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.7 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2006-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2006-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 181644
SVRIND
INC057-181715-
/O.NEW.KIND.SV.W.0151.060518T1644Z-060518T1715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1244 PM EDT THU MAY 18 2006

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HAMILTON COUNTY IN CENTRAL INDIANA

* UNTIL 115 PM EDT

* AT 1236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR NOBLESVILLE...OR
  ABOUT 20 MILES WEST OF ANDERSON...AND MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN HAMILTON COUNTY AROUND 100 PM EDT

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4019 8602 4001 8615 3996 8614 3997 8588
      4019 8589

$$

JK
2 follow-up statements
000 
WWUS53 KIND 181700
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1259 PM EDT THU MAY 18 2006

INC057-181715-
/O.CON.KIND.SV.W.0151.000000T0000Z-060518T1715Z/
HAMILTON-
1259 PM EDT THU MAY 18 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM EDT
FOR EASTERN HAMILTON COUNTY...

AT 1257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR NOBLESVILLE...OR ABOUT 13 MILES
WEST OF ANDERSON...MOVING SOUTHEAST AT 30 MPH.

AT 1255 PM EDT...TRAINED SPOTTERS REPORTED ONE INCH HAIL AT CARMEL 
AND NEAR NOBLESVILLE.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN HAMILTON COUNTY AROUND 110 PM EDT

LAT...LON 4019 8602 4001 8615 3996 8614 3997 8588
      4019 8589

$$

CO
000 
WWUS53 KIND 181713
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
112 PM EDT THU MAY 18 2006

INC057-181722-
/O.EXP.KIND.SV.W.0151.000000T0000Z-060518T1715Z/
HAMILTON-
112 PM EDT THU MAY 18 2006

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HAMILTON COUNTY
EXPIRES AT 115 PM EDT...

THE SEVERE THUNDERSTORM IS MOVING SOUTHEAST OUT OF HAMILTON COUNTY. 
AS A RESULT, THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO 
EXPIRE AT 115 PM EDT.

LAT...LON 4019 8602 4001 8615 3996 8614 3997 8588
      4019 8589

$$

CO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 7:30 AM EDT, 5 hours 14 minutes earlier.

Area forecast discussion, May 18, 7:30 AM EDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
730 AM EDT THU MAY 18 2006

.AVIATION DISCUSSION...FOR 12Z-12Z TAFS
FOG AT KLAF IS QUITE SHALLOW AND SHOULD CLEAR OUT QUICKLY NEXT FEW
HOURS ONCE DAYTIME HEATING GETS STARTED.  RADAR AND SATELLITE SHOWS
OVER NORTHERN INDIANA AND NORTHERN ILLINOIS.  ALSO SCATTERED SHOWERS
WERE OCCURRING FROM NORTHERN INDIANA INTO WISCONSIN.  SHOWERS SHOULD
INCREASE WITH DAYTIME HEATING AND THERE MAY ALSO BE A FEW
THUNDERSTORMS THIS AFTERNOON.  FOR NOW WILL GO VCSH MAINLY AT KLAF
AND KIND SITES.

MODELS SHOWS AN UPPER LOW CURRENTLY OVER NORTHERN LOWER MICHIGAN
WILL MOVE TO LAKE ERIE BY 00Z AND TO WESTERN NEW YORK BY 12Z FRIDAY.
CLOUDS WILL CLEAR TONIGHT AS RIDGE OF HIGH PRESSURE TO OUR WEST
BUILDS OUR WAY.  WILL MENTION SOME FOG AGAIN LATE TONIGHT AT KLAF AS
SKIES WILL BE MOSTLY CLEAR AND WINDS LIGHT.  AT KLAF AND KBMG SOME
MID AND HIGH CLOUDS MAY MOVE IN LATE TONIGHT AS A WARM MOVES INTO
THE MID MISSISSIPPI VALLEY BY FRIDAY.

&&

.PREVIOUS DISCUSSION...FORECAST FOCUS ON CHANCES OF PRECIP TODAY AND
SUNDAY.

EARLY MORNING SURFACE MAP IS SHOWING A COLD FRONT IS JUST CLEARING
THE FAR SOUTHERN EXTENT OF THE FORECAST AREA. IT IS ANCHORED TO A
SURFACE LOW PRESSURE NEAR GEORGIAN BAY. ALOFT...THE MID LEVEL FLOW
PATTERN WAS STILL IN THE CONFIGURATION OF A RIDGE IN THE WEST AND
TROUGH IN THE EAST. A NEW SHORTWAVE TROUGH WAS DESCENDING OVER THE
WESTERN GREAT LAKES AND INTO THE MIDWEST. A VORT MAX WAS ON THE
WESTERN EDGE OF THIS SHORTWAVE OVER NORTHERN WISCONSIN AND WAS
CLEARLY PRONOUNCED ON WATER VAPOR IMAGERY.

THE FORECAST FOR THE FIRST THREE DAYS WILL FOLLOW THE SHORTWAVE
TROUGH ENTERING THE MIDWEST AND ITS CLOSING OFF OVER SOUTHEAST
MICHIGAN TODAY...AND THEN ITS EASTWARD WANDERING TONIGHT AND
FRIDAY. BY THE WEEKEND...A LONG WAVE TROUGH WILL BEGIN TO DEVELOP
JUST OFF THE PACIFIC COAST. THIS SHOULD HELP TO FORCE THE CURRENT
HEAT RIDGE OVER THE ROCKIES EASTWARD AND ERODE THE EASTERN TROUGH.
THIS SHOULD FINALLY END THE BLOCKING PATTERN THAT HAS PLAGUED THE
AREA FOR A WHILE NOW.

THE MODELS INITIALIZED WELL ON ALL MAJOR FEATURES. THEY HANDLE THE
EVOLUTION OF THESE FEATURES PRETTY SIMILARLY TO ONE ANOTHER. THE
GFS WAS A BIT SLOWER IN ITS BREAKING DOWN OF THE EASTERN
TROUGH...BUT GIVEN HOW STRONG THE UPSTREAM RIDGE IS AND IN TURN
THE DEEPENING PACIFIC TROUGH...THINK THAT A QUICKER SOLUTION MAY
BE IN ORDER. THE MOS NUMBERS WERE PRETTY SIMILAR TO ONE
ANOTHER...AND USED A BLEND WITH DETAILS AS NOTED BELOW.

FOR TODAY...THE MAIN PLAYER WILL BE THE SHORTWAVE TROUGH RAPIDLY
DESCENDING SOUTHWARD THROUGH THE GREAT LAKES. IT IS EXPECTED TO
CUTOFF OVER SOUTHERN MICHIGAN THIS MORNING. A VORT MAX ON ITS
WESTERN EDGE WILL HELP TO CUT IT OFF AND LIKELY TO HELP FORCE SOME
SHOWER AND THUNDERSTORM ACTIVITY BEGINNING BY LATE MORNING TODAY.
THERE WILL BE A FAIRLY SIGNIFICANT COLD POOL WITH THE SYSTEM...WITH
H85 TEMPS DOWN TO NEAR +2C IN EXTREME EASTERN INDIANA. THIS WILL
CREATE FAIR AMOUNT OF INSTABILITY WITH SOUNDINGS SHOWING A DECENT
AMOUNT OF CAPE. LI VALUES WILL BE STRONGLY NEGATIVE FROM 18Z
ONWARD TODAY. SO SHOWERS AND THUNDERSTORMS SEEM A GOOD BET.
PERHAPS SOME SMALL HAIL WITH FREEZING LEVEL BELOW 6000 FEET AND
H7-H5 LAPSE RATED IN EXCESS OF 7 C/KM THIS AFTERNOON AS WELL.
THERE IS A SEE TEXT ON SWODY ONE FOR MENTION OF HAIL. WILL MENTION
MARGINALLY SEVERE HAIL IN HWO FOR FAR EASTERN INDIANA. HIGHS TODAY
WILL BE BELOW NORMAL AGAIN...AND H85 TEMPS BETWEEN +3 AND +5 TODAY
WILL YIELD GENERALLY MIDDLE 60S FOR HIGHS.

TONIGHT...SHOWER AND STORMS SHOULD QUICKLY DIMINISH WITH SUNSET
AND LOSS OF HEATING. SHUT POPS OFF AFTER 03Z TO SHOW THIS.
OVERNIGHT SHOULD BRING SOME CLEARING AND ENOUGH TO LET TEMPS INTO
THE MIDDLE 40S...CONSISTENT WITH BLENDED MOS.

FRIDAY...A RATHER TRANQUIL DAY IS EXPECTED. WE REMAIN UNDER A
NORTHWEST FLOW ALOFT...AND PARTLY CLOUD SKIES LOOK LIKELY ALONG
WITH H85 TEMPS REMAINING AROUND +5 TO +7 SO ANOTHER BELOW NORMAL
DAY AS THOSE VALUES WOULD PRODUCE HIGHS IN THE MID TO UPPER 60S.

OVERNIGHT FRIDAY...SURFACE HIGH PRESSURE SHOULD BUILD IN AND CLEAR
SKIES OUT. LOWS IN THE MIDDLE TO UPPER 40S AS THERE SHOULD BE A
SLIGHT INCREASE IN SURFACE DEW POINTS.

SATURDAY...THE EASTERN TROUGH STARTS TO BEAR AN ASSAULT FROM THE
WESTERN RIDGE AS IT MOVES EAST. THERE APPEARS TO BE A PLAINS
CYCLOGENESIS THAT WILL FORCE A WARM FRONT NORTHWARD. IT WILL BE
SOMEWHAT DIFFUSE IN THE MIDWEST AS THE LOW IS STILL WELL WEST...SO
HIGHS SHOULD MAKE THE MIDDLE 70S WITH H85 TEMPS ABOVE +10C.

OVERNIGHT SATURDAY...WARM FRONT WILL STRENGTHEN AS LOW PRESSURE
DEEPENS IN KANSAS. EXPECTING A CLUSTER OF ELEVATED THUNDERSTORMS
NORTHEAST OF THE WARM FRONT WITH 50 KT LOW LEVEL JET OVERNIGHT.
SWODY3 HIGHLIGHTS SLIGHT RISK AND IT LOOKS REASONABLE NOW. WILL
MENTION IN HWO.

EXTENDED...LIKELY ISSUES WITH THE WARM FRONT AS THE WESTERN RIDGE
ATTEMPTS TO MOVE EAST. GFS A BIT SLOWER THAN ECMWF BREAKING IT
DOWN...AND HIGHS SHOULD CLIMB ABOVE NORMAL BY MIDWEEK.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

PUBLIC...JOHNSON
AVIATION...JEH
Hazardous weather outlook, May 18, 11:28 AM EDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1128 AM EDT THU MAY 18 2006

INZ021-028>031-035>049-051>057-060>065-067>072-190930-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
1028 AM CDT THU MAY 18 2006 /1128 AM EDT THU MAY 18 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL INDIANA THIS
AFTERNOON AND THEN DIMINISH AFTER SUNSET. MANY THUNDERSTORMS WILL
PRODUCE SMALL HAIL. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL
BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A WARM FRONT IS EXPECTED TO DEVELOP LATE SATURDAY NIGHT AND MOVE
NORTH TOWARDS CENTRAL INDIANA BY EARLY SUNDAY MORNING.
THUNDERSTORMS WILL DEVELOP IN THE VERY EARLY MORNING HOURS OF
SUNDAY. AT THIS TIME...CONDITIONS DO APPEAR FAVORABLE FOR SOME OF
THESE STORMS TO BECOME STRONG. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS EARLY SUNDAY MORNING.

THUNDERSTORMS WILL ALSO BE POSSIBLE SUNDAY EVENING. AT THIS TIME...IT
DOES NOT APPEAR FAVORABLE FOR SEVERE THUNDERSTORMS SUNDAY EVENING.

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT. IT
IS TOO EARLY TO TELL IF THESE STORMS WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

In the hours before

Local storm report, May 18, 12:32 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1232 PM EDT THU MAY 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1223 PM     HAIL             1 E MIDDLETOWN          40.06N 85.52W
05/18/2006  E1.25 INCH       HENRY              IN   TRAINED SPOTTER

            800E AND 400S

&&

SMITH
Local storm report, May 18, 12:35 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1235 PM EDT THU MAY 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 PM     HAIL             3 S FRANKFORT           40.24N 86.51W
05/18/2006  E0.75 INCH       CLINTON            IN   TRAINED SPOTTER

            MEASURED 50MPH GUST...POWERLINES AND TREE LIMBS DOWN

&&

SMITH
Local storm report, May 18, 12:38 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1238 PM EDT THU MAY 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 PM     HAIL             1 NE LAWRENCE           39.88N 85.97W
05/18/2006  E0.75 INCH       MARION             IN   TRAINED SPOTTER

            5600E AND SR 67

&&

SMITH
Local storm report, May 18, 12:41 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1241 PM EDT THU MAY 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 PM     TSTM WND GST     4 SW FRANKFORT          40.24N 86.56W
05/18/2006  E60 MPH          CLINTON            IN   TRAINED SPOTTER

&&

SMITH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 8:08 PM EDTSevere Thunderstorm WarningINDJackson, Jennings16 min
May 18, 11:46 AM EDTSevere Thunderstorm WarningINDHancock29 min
May 18, 12:08 PM EDTSevere Thunderstorm WarningINDRush52 min
May 18, 12:22 PM EDTSevere Thunderstorm WarningINDBoone, Clinton38 min
May 18, 12:26 PM EDTSevere Thunderstorm WarningINDBoone, Montgomery29 min
May 18, 12:41 PM EDTSevere Thunderstorm WarningINDHendricks, Montgomery, Putnam49 min
May 18, 1:09 PM EDTSevere Thunderstorm WarningINDHancock, Madison37 min
May 18, 1:16 PM EDTSevere Thunderstorm WarningINDHendricks, Morgan44 min
May 18, 2:07 PM EDTSevere Thunderstorm WarningINDDecatur, Rush23 min
May 18, 2:23 PM EDTFlash Flood WarningINDDecatur2 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.